Texas, 2023Damaging Winds in Texas, July 15 to 16, 2023
July 15 to 16, 2023 · NWS LUB · 5 events in 5 counties and zones
Upslope flow into northeastern New Mexico generated convection off the Raton Mesa and slowly drifted to the southeast towards West Texas on the afternoon and evening of the 15th. These thunderstorms reached the area early in the morning of the 16th and produced several severe wind gusts from the extreme southern Texas Panhandle into the Rolling Plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Upslope flow into northeastern New Mexico generated convection off the Raton Mesa and slowly drifted to the southeast towards West Texas on the afternoon and evening of the 15th. These thunderstorms reached the area early in the morning of the 16th and produced several severe wind gusts from the extreme southern Texas Panhandle into the Rolling Plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 15, 5:25 PM CST, 6 hours 5 minutes earlier.
Area forecast discussion, Jul 15, 5:25 PM CST, 6 hours 5 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
625 PM CDT Sat Jul 15 2023
...New AVIATION...
.SHORT TERM...
(This evening through Sunday)
Issued at 152 PM CDT Sat Jul 15 2023
This afternoon's focus is on a likely MCS rolling across the
forecast area tonight. Moist upslope flow onto the higher terrain of
the Sangre de Cristos and the Raton Mesa is already generating
convection there, and it is this convection that is the genesis of
our expected MCS. Some isolated storms are possible downstream from
that across the High Plains of eastern New Mexico late this
afternoon to early evening in areas of differential heating that
have formed along dissipating stratus. These storms, should they
form, have the chance to produce some supercell characteristics, but
are likely to remain west of the forecast area before being overrun
by the congealing high terrain storms and their resultant
line/complex. High quality inflow with overnight CAPE values
remaining in excess of 1000 J/kg along with favorable shear support
this MCS remaining intact across the forecast area while also
supporting a damaging wind threat, and given high PWATs, a heavy
rain threat as well. Will continue with a broad swath of likely PoPs
across the northeastern 2/3rds of the forecast area where most
likely patch of the MCS is. Rain-cooled outflow should result in
cooler overnight lows than seen the last several mornings, at least
in line with NBM, if not a bit cooler. Storms could linger across
the eastern counties past 12Z Sunday, but subsidence behind the
departing line during the morning and underneath a reasserting upper
ridge should keep storms at bay during the afternoon while also
starting the trend toward hotter temperatures after our brief cool
departure today.
&&
.LONG TERM...
(Sunday night through next Friday)
Issued at 152 PM CDT Sat Jul 15 2023
Hot and dry conditions will be the main story next week. A strong
upper ridge will gradually build over the region, pushing
temperatures well into the 100s, with Tuesday likely being the
hottest day. Highs of near 110 will not be out of the question for
portions of the forecast area, mainly on the Caprock. Thus, a Heat
Advisory may be needed. As an upper low moves over the northern US,
shortwaves will propagate along the northern periphery of the ridge,
bringing a slight chance of showers and thunderstorms beginning
Wednesday and continuing into the weekend, mainly during the
afternoon/evening hours. Much of the current consensus is that these
chances will be focused on the far southern Texas Panhandle, though
it remains too early to pinpoint specific details. However, the
ridge axis will shift westward as it amplifies by next weekend, thus
precipitation may be able to move farther south.
&&
.AVIATION...
(00Z TAFS)
Issued at 619 PM CDT Sat Jul 15 2023
Convection is currently expected at PVW and LBB after 06Z tonight
with showers and thunderstorms remaining at least in the vicinity
through sunrise. Thunderstorms should push through the two
terminals as a line of storms with wind gusts up to 50 knots and
heavy rainfall being the main hazards. CDS should remain east of
much of the convection, though some showers and thunderstorms
could still be possible late evening into the early morning. AS
confidence is low with coverage and timing, VCTS will remain
prevailing at CDS. Showers and thunderstorms should be east of the
terminals by 15Z. VFR conditions will prevail outside of
convection.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...07
LONG TERM....19
AVIATION...51
Hazardous weather outlook, Jul 15, 3:17 AM CST, 20 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
417 AM CDT Sat Jul 15 2023
TXZ021>044-160930-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
417 AM CDT Sat Jul 15 2023
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.
.DAY ONE...Today and tonight.
Thunderstorms are expected to develop over eastern New Mexico late
this afternoon, increasing in coverage and shifting eastward over
the far southern Texas Panhandle, the South Plains, and the Rolling
Plains late tonight. Wind gusts to 70 mph, hail to the size of
quarters, and a tornado or two are possible with these storms. Heavy
rainfall may also result in localized flash flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hot temperatures will return to the region Monday through Wednesday
which may require a Heat Advisory for portions of the area.
Low chances for thunderstorms return across the far southwestern
Texas Panhandle on Wednesday and Thursday. Additional thunderstorm
chances will be possible on Friday across the far southern Texas
Panhandle into the South Plains and northern Rolling Plains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late tonight.
Thunderstorm Wind, Swisher
- When
- July 15, 11:30 PM CST to 11:31 PM CST
- Where
- Swisher County, Happy
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.730, -101.850
A Texas Tech University West Texas mesonet site near Happy measured severe wind gusts from 2330 CST through 2331 CST. A peak wind gust of 61 mph was measured at 2331 CST.
Thunderstorm Wind, Dickens
- When
- July 16, 1:09 AM CST to 1:11 AM CST
- Where
- Dickens County, 3 mi NNW of Mc Adoo
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.770, -101.000
A Texas Tech University West Texas mesonet site near McAdoo measured severe wind gusts from 0109 CST through 0111 CST. A peak wind gust of 62 mph at 0109 CST.
Thunderstorm Wind, Motley
- When
- July 16, 1:22 AM CST
- Where
- Motley County, 1.06 mi NNW of Roaring Spgs Buzz Ar
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.943, -100.839
A Texas Tech University West Texas mesonet site near Roaring Springs measured a wind gust to 59 mph.
Thunderstorm Wind, King
- When
- July 16, 2:02 AM CST
- Where
- King County, 10 mi WSW of Guthrie
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.565, -100.490
A Texas Tech University West Texas mesonet site near Guthrie measured a wind gust to 59 mph.
Thunderstorm Wind, Cottle
- When
- July 16, 2:15 AM CST to 2:21 AM CST
- Where
- Cottle County, 10 mi SW of Paducah
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.918, -100.423
A Texas Tech University West Texas mesonet site near Paducah measured severe wind gusts from 0215 CST through 0221 CST. A peak wind gust of 61 mph was measured at 0216 CST.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, July 15, 20237 deaths · 2 events
- Flash Flooding in North Carolina, July 15 to 16, 20231 death · 1 injured · $12,000 · 2 events
- Damaging Winds and Lightning Strike in Alabama, July 15 to 16, 2023$422,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Maryland, July 15, 2023$181,000 · 1 in hail · 12 events
- Wildfire in Idaho, July 15, 2023$250,000 · 1 event
- Damaging Winds in Arkansas, July 15, 2023$78,000 · 58 kt wind · 3 events
- Damaging Winds in Mississippi, July 15 to 16, 2023$45,000 · 53 kt wind · 4 events
- Excessive Heat and Heat in California, July 15 to 17, 202333 events
- Hail and Damaging Winds in Texas, July 15, 2023$40,000 · 1 in hail · 4 events
- Flash Flooding and Flooding in New Hampshire, July 15 to 18, 202350 kt wind · 22 events
- Hail and Damaging Winds in Michigan, July 15, 2023$16,000 · 60 kt wind · 5 events
- Heat in California, July 15 to 16, 202312 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104711, 1104713, 1104714, 1104717, 1104718.